Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 20, NWS Green Bay, WI

July 27, 2023Oneida County, Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 27, 2023, 6:00 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2023, 6:00 PM CDT (23:00 UTC)
Expired
Jul 27, 2023, 6:45 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Oneida County, WI, Vilas County, WI

The radar

The Marquette radar (KMQT), 168 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:25 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 27, 4:25 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
425 PM CDT Thu Jul 27 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 425 PM CDT Thu Jul 27 2023

The main focus from this forecast period revolves around the
potential for severe thunderstorms this evening and overnight. There
is also potential for these storms to continue into Friday morning
or redevelop during Friday afternoon.

This afternoon's radar and satellite imagery showed discrete
thunderstorms (some severe) developing along the MN/WI border
associated with a weak shortwave and surface cold front. Closer to
home, isolated showers developed in portions of central and far
northeast WI. While the isolated showers will have no impact, the
discrete thunderstorms are expected to track into the western
portion of the forecast area late this afternoon into this evening,
then track east/southeast across the remainder of the forecast area
through late tonight.

CAMs continue to agree on a storm mode solution with these discrete
cells combining to create a more structured line segment as it moves
across the forecast area. The primary threat will be damaging winds
due to the likely storm mode, but large hail will also be possible
with steep mid-level lapse rates, effective shear of 35 to 45 kts,
and CAPE of 2000 to 4000 J/kg in place. The greatest severe threat
will be in north-central WI, where SPC has an enhanced risk, but the
threat for damaging winds and large hail will be possible for the
remainder of the area as well. Locally heavy rainfall is also
possible within the storms with PWATs between 1.5 to 1.75 inches.
The severe threat should decrease late tonight as the atmosphere
gets worked over. However, there are signs as the cold front moves
into the area, it will slow down and become nearly stationary over
central and east-central WI. This could lead to additional
thunderstorms, possibly strong, through Friday morning. But, this
solution will depend on the evolution of the line of storms tonight.
If the line of storms exits by Friday morning, some models indicate
additional showers and thunderstorms developing during Friday
afternoon into Friday evening. Ran with a blend of models solution
for Friday keeping mainly chance PoPs in the forecast for locations
mainly along and south of Highway 29.

Before the cold front moves through, overnight temperatures will be
balmy with readings mainly in the 60s. Temperatures on Friday will
be cooler than Thursday with readings mainly in the 80s, however, it
will still feel quite humid for locations south of Highway 29 as dew
points will be in the middle 60s to low 70s.

.LONG TERM...Friday Night Through Thursday
Issued at 425 PM CDT Thu Jul 27 2023

Summary: Rain showers and thunderstorms Friday night taper by
early Saturday morning. Dry conditions setup for much of the
weekend, although an outside chance of some light rain is possible
Sunday. Northwest flow aloft prevails into the beginning and
middle of next week to create near-normal temperatures and minimal
precipitation chances.

A cold front extending from Quebec westward into the Upper Midwest
will be located over east-central and parts of northeast Wisconsin
Friday evening. Rain and thunderstorm chances continue mainly
along and south of the front, which keeps the best chances over
east-central WI and the Fox Valley as chances taper northward quickly
in the Northwoods. The front slides eastward Saturday morning to
keep only a Slight Chance of precip in far southern counties
towards 12Z Saturday.

As the associated low centered in the Canadian Maritimes finally
enters the North Atlantic and the front drops out of our area, all
precip chances cease for the forecast area. A dry day is expected
Saturday with a shortwave ridge entering the area from the
northwest. Persistent northwest flow is expected then into Sunday,
although a shortwave trough may move southeastward into north-
central Wisconsin and create some very low precip chances. Have
kept with PoPs below mentionable for now with this Sunday rain
shower potential, but may be something to watch and require future
increases in PoPs for those north-central Wisconsin counties.

Eastern Wisconsin will be on the far western edge of an upper-
level low pressure centered over northern Quebec Sunday night into
Monday as high pressure builds over the northern Plains. This
should help to keep temperatures near-normal to warm into early
next week. That high pressure may shift east by Tuesday night and
allow for the next potential for thunderstorms into Wednesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 102 PM CDT Thu Jul 27 2023

Warm low to midlevel temperatures in place across most of
Northeast Wisconsin this afternoon has led to a capping inversion
and broad area of convective inhibition. VFR conditions are
expected for the majority of the taf sites through this evening.
A shortwave ejecting out of the Dakotas later today, will then
lead to thunderstorm initiation and MCS development across
portions of Minnesota and NW Wisconsin this evening. Uncertainty
exists with the the eventual track of the MCS as it interacts with
the convective inhibition, however, latest NWP trends and model
consensus supports a progressive squall line from west to east
through the forecast area during the 23-07Z time window. Severe
wind gusts accompanying any thunderstorm complex will be possible.
Did provide introductory timing of wind gusts of 35 to 45 knots
in TEMPO groups. Will be monitoring future model data for the
potential of a stalled outflow boundary in vicinity of KATW, KOSH,
and KMTW between 07-14Z.

.KOSH...
VFR conditions are anticipated throughout the afternoon and early
evening hours. The potential exists for a squall line through KOSH
between 04-07Z. Wind gusts to 35 knots will be possible at the
lead edge of the thunderstorm activity.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Kruk
LONG TERM......NLW
AVIATION.......Behnke
Hazardous weather outlook, Jul 27, 4:53 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
453 PM CDT Thu Jul 27 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
453 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Very warm temperatures and humid conditions are expected through
this evening. Heat index values could approach 100 degrees through
this evening for locations in central and east-central Wisconsin.
If you have outdoor plans, be prepared for very warm and humid
conditions.

Severe thunderstorms are possible from late this afternoon
through tonight, capable of producing damaging winds to 70 mph,
large hail, and locally heavy rainfall. The greatest risk for
severe storms will be in north-central Wisconsin, but damaging
winds, large hail, and locally heavy rainfall is also possible
across the whole area. A severe thunderstorm watch is in effect
through 11 PM.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There is a chance of additional thunderstorms on Friday. Some of
these storms could become strong to locally severe, capable of
producing damaging winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail, wind gusts over 40 mph, and
wind damage to the National Weather Service in Green Bay.

LMZ521-522-541>543-282200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
453 PM CDT Thu Jul 27 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are expected tonight and would pose a hazard to
mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Friday into Friday
night, which could pose a hazard to mariners.

Uhlmann/Kruk

In the hours before

Special weather statement, Jul 27, 5:17 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Green Bay WI
517 PM CDT Thu Jul 27 2023

WIZ005-010-011-018-019-272300-
Vilas WI-Langlade WI-Oneida WI-Forest WI-Lincoln WI-
517 PM CDT Thu Jul 27 2023

...Strong thunderstorms approaching northern Lincoln, Vilas, Oneida
and northwestern Langlade Counties...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Fifield to near
Ladysmith. Movement was east at 35 mph.

The storms should begin to impact western Vilas, Oneida and
northwest Lincoln counties by 6 pm and continue to push east across
the remainder of these counties through 7:30 pm CDT.

These storms are expected to intensify as the evening progresses.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Lac Du Flambeau, Tomahawk,
Newbold, Harrison, Phelps, Boulder Junction and Woodboro.

Those attending anuy outdoor events in this will be in the path of
these storms and should prepare for DANGEROUS WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Wisconsin.

&&

LAT...LON 4614 8909 4602 8882 4603 8878 4546 8883
      4535 8972 4536 9004 4598 9005 4598 8993
      4630 8993
TIME...MOT...LOC 2211Z 273DEG 29KT 4646 9002 4583 9046 4541 9108

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:17 PM CDTSpecial Weather StatementGRBOneida, Vilas43 min
Jul 27, 6:13 PM CDTSpecial Weather StatementGRBLincoln, Oneida62 min
Jul 27, 6:35 PM CDTSevere Thunderstorm WarningGRBLincoln55 min
Jul 27, 6:43 PM CDTSpecial Weather StatementGRBMarathon47 min
Jul 27, 6:48 PM CDTSpecial Weather StatementGRBVilas42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.